Hail, Deaf Smith
- When
- April 25, 4:02 PM CST
- Where
- Deaf Smith County, 5.1 mi W of Bootleg
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 34.830, -102.900
A cold front moved through the combined Panhandles. This combined with increased wind shear, instability and moisture to bring severe storms to the southern portions of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold front moved through the combined Panhandles. This combined with increased wind shear, instability and moisture to bring severe storms to the southern portions of the Texas Panhandle. Several tornadoes occurred during the late night into early morning hours of April 25th to 26th. Large hail and areas of flooding also occurred as storms continue to move over the same locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 12:20 PM CST, 3 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 120 PM CDT Fri Apr 25 2025 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Issued at 117 PM CDT Fri Apr 25 2025 - Strong to severe thunderstorms will be possible across the central and southern Texas Panhandle this afternoon and evening. Large hail, damaging winds, a low tornado threat, and heavy rainfall will be possible. - Strong to severe storm threat is lower but will still be possible on Saturday and Sunday. - Daily chances for thunderstorms continues each day through the middle of next week. && .SHORT TERM ... (This evening through Saturday night) Issued at 117 PM CDT Fri Apr 25 2025 All eyes are on the location of a weak cold front stalling over the area this afternoon, which will heavily dictate the northward extent of today's severe weather risk. As of 18z, satellite and sfc observations have the front analyzed as bisecting the Texas Panhandle roughly from Boys Ranch to Pampa to Canadian. Model trends have the front eventually stalling southward progression just north of the I-40 corridor, which has left a sufficient warm/moist sector for thunderstorm development this afternoon. This scenario would present the opportunity for supercells with all hazards possible across the southern Texas Panhandle. Environmentally, our 12z observed sounding depicts an environment ready to produce severe thunderstorms once we reach convective temperatures. MUCAPE values >2000 J/kg with steep mid-level lapse rates, dew pts in the low 60s, and sufficient bulk shear ~30kts, with a capping inversion at 800mb. Once this warm nose is eroded, which is already ongoing where clouds are clearing in conjunction with a sfc circulation over the south central-southwest TX Panhandle, scattered supercells should develop around 2-4 PM. Even if the front continues to push further south than currently anticipated, elevated storms capable of large hail up to tennis ball size and damaging winds can be expected across the southern panhandle. Despite lack of stronger mid-level flow to enhance shear values and upper level synoptic support, backed winds out of the east are forecast along & ahead of the front, which is where a low-end tornado threat will exist through the evening hours. As previously mentioned, abundant moisture with dew pts in the 60s is in place, helping to lower LCLs for sfc based convection. Similar to yesterday, forecast soundings and current observations show low-level shear values to be quite meager initially (<10kt 0-1km shear, <100 0-1km SRH). But also like yesterday, shear profiles should become slightly more favorable with time (especially with any right-moving supercells) thanks to backed sfc winds and an increasing 20-30kt low-level jet through the event. Showers and storms will fill in across much of the west TX High Plains later in the evening to overnight hours as a subtle upper level perturbation arrives within southwest flow aloft. Our focus will transition to more of a hail and heavy rain concern as a result through tomorrow, especially with PWATs around 1" producing heavy rainfall rates and training storms. CAMs have been fairly consistent highlighting a corridor of 1-2" rainfall amounts along and south of I-40 by Saturday afternoon, which is supported by 40-70% probabilities to exceed 1". Flash flooding will be yet another hazard to keep in mind as the event unfolds through tomorrow. Models disagree somewhat on when showers & storms will dissipate tomorrow afternoon-evening, but the general consensus is for activity to wane by Saturday night. There is a low chance for stronger storms to approach our western Panhandles from NM tomorrow, but confidence in this activity reaching our forecast area is low given potential ongoing precipitation. Harrel && .LONG TERM ... (Sunday through next Thursday) Issued at 117 PM CDT Fri Apr 25 2025 One more chance for showers and thunderstorms on Sunday for at least the southeastern half of the combined Panhandles. Although this is based on the NBM mean that gives widespread 30 PoPs. There is a bit of skepticism with this though, as the area is progged to be under the right exit region of an upper level jet. Subsidence should limit the precipitation chance which the NBM50 supports with the Panhandles not having any PoPs. The NBM75 only gives some slight chances for small areas in the east/northeastern combined Panhandles. Monday looks dry outside of the far southeastern TX Panhandle which will have 20 to 30 PoPs at this time. Dry air is looking to fill in at the surface mixing a dry line well to the east. The dryline positioning will determine the overall chances for the southeastern TX Panhandle on Monday. Then on Tuesday precip chances retreat a bit further west with slight chance PoPs along the HWY 60 corridor, with higher chances to the southeast. This will be thanks to a cold front passage. Under southwest flow aloft Sun and Mon, under the influence of a upper level ridge, daytime highs are progged to be in the 80s across the region. Monday night an upper level trough over the Desert Southwest will propagate towards the combined Panhandles and should help send a weak cold front from the north on Tue. North to northeasterly winds Tue will help hold back temps in the low to mid 70s. Continued influence of the upper level trough may bring even more widespread 20 to 50 PoPs to the combined Panhandles for Wed and Thu. Mid to late week may bring the FA back to more potential moisture but also potential severe storms. Details are still a bit too fuzzy, this far out, on the severe threat at this time to know exactly how much of a threat will exist. 36 && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT Fri Apr 25 2025 Pesky low clouds and fog continue to wreak havoc on the TAFs for KDHT and KGUY this afternoon, and are expected to persist for at least the next few hours, but likely through the end of the period. KAMA has had some slight clearing, which will help increase thunderstorm chances (potentially strong-severe) near the terminal this afternoon and evening. Showers and storms will likely become more widespread this evening after 00z, so TSRA mentions have been included in the TAF, with a period of clearing possible around 06z, so have included PROB 30 groups in case storms persist. Showers will also be possible at KDHT and KGUY this evening and overnight as well. Winds will be out of the east southeast at 10-20 kts throughout the period. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 70 56 85 / 90 80 50 30 Beaver OK 49 66 53 84 / 60 80 50 30 Boise City OK 45 67 51 84 / 70 60 30 10 Borger TX 55 73 57 88 / 80 80 50 30 Boys Ranch TX 53 73 56 87 / 80 80 50 20 Canyon TX 55 71 56 85 / 80 80 50 20 Clarendon TX 55 69 56 81 / 90 90 50 30 Dalhart TX 47 69 51 84 / 80 70 40 10 Guymon OK 47 67 52 86 / 70 80 40 20 Hereford TX 54 72 56 86 / 80 80 50 20 Lipscomb TX 53 68 56 82 / 70 80 40 30 Pampa TX 54 69 57 82 / 80 80 50 30 Shamrock TX 56 70 57 80 / 90 90 50 30 Wellington TX 57 71 57 81 / 80 90 50 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....36 AVIATION...38
Hazardous Weather Outlook National Weather Service Amarillo TX 222 PM CDT Fri Apr 25 2025 OKZ001>003-TXZ001>020-317-260730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 222 PM CDT Fri Apr 25 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A Tornado Watch is in effect until 10 PM tonight for the southern Texas Panhandle. Large hail, damaging winds, and a couple tornadoes will be possible. A Flash Flood Watch is in effect for the southern Texas Panhandle from 5 PM to 3 AM tonight for the risk of excessive rainfall from tonight's thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms may be possible across some parts of the Panhandles on Saturday and Sunday. The primary hazards with any severe storms will be large hail and damaging winds. There are continued chances for thunderstorms each day from Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
1221 PM CDT Fri Apr 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Hail 9 SSW Spearman 36.08N 101.27W
04/24/2025 M3.00 Inch Hansford TX Trained Spotter
&&The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
6 hail, 4 tornado, 3 flood. Local standard time, as filed.
Hail ranging from golfball size to hen egg size fell along Texas Highway 214.
Hail accumulated in a few inches with the hailstones ranging from nickel to quarter size.
This tornado was viewed by local fire department from the intersection of FM 1057 and FM 1058. Per collaboration with radar imagery it appeared to move slowly to the northeast before dissipating. No known damage occurred with this tornado and has been given the rating of EFU.
This tornado touched down near County Road K and FM 1058. It caused damage to a property near this intersection, including some minor roofing damage and a few snapped trees. As this tornado crossed FM1058, seemingly tracking to the north to northwest, it broke a couple of power poles. It looked to continue along County Road K, where it deposited some debris and partially overturned an irrigation pivot before lifting. Given limited damage indicators, track of the tornado is also estimated using radar data. The maximum estimated winds with this tornado was 100mph. Thank you to the Deaf Smith County Emergency Management for their help in the completion of this tornado survey.
This tornado started around Northridge Drive where it brought down some tree limbs, It then crossed Hunsley Road where it began to impact homes, resulting in roof damage and fencing damage. It caused some fencing damage and minor roof damage to Freedom Fellowship Church. It then moved through the Madison Park subdivision, turning more to the west and following along Tatum Schulte Lane and Willeford Lane. Here, several homes received roof damage, fencing damage and some tree damage. Many of the homes sustained damage as a result of failure to the garage or porch roofs. One home had damage to cars and the home as a result|of a camper that went airborne, finally resting on between houses three doors down. The tornado then turned back to the southwest, crossing FM 2590 and causing additional tree and roof damage to some homes along Aztec Road. It crossed Hunsley Road again and the tornado lifted in the field behind a home. The maximum estimated winds were 110mph.
This was a very weak and brief tornado. It dropped down just to the south of McCormick Road, along Burrell Street. It resulted in some minor tree damage and tossed a trampoline in another resident's yard. It took a very narrow path to the northeast and|caused some damage to a barn near McCormick Road. The maximum estimated winds were 74mph.
Heavy rain during the night of April 25th resulted in flooding of most of the access road near McCormick Road and I-27. It remained covered in water into the next morning and was barely passable.
Heavy rain occurred on the night of April 25th. There was strong evidence that Spring Creek flooded Shady Lake Drive to the point where the road was impassable and water still remained over the road the following morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255900, 1255912, 1255901, 1255902, 1255903, 1258681, 1255909, 1255906, 1255905, 1258625, 1258633, 1255904, 1258637.